Pleural Effusion Concern
I thought I would reach out to the forum for some input on behalf of my mom. She is almost at the end of her treatment for breast cancer (ER- PR-HER2+. She started with chemotherapy last January (AC + T), surgery (lumpectomy) followed by radiation therapy. She has had a dry cough for a couple of months now and recently developed shortness of breath. We approached the oncologist who didn't find it concerning but for our peace of mind got an X-Ray done. The X-ray showed some haze, so the oncologist suggested a CT Scan, but still wasn't too concerned. The results came back last week. The haze, as per the oncologist, is most likely due to radiation and could most likely be pneumonitis. This does make sense as during her radiation therapy, they did say her lung had a slight overhang and she was asked to hold her breath during the process. She did also get a higher dosage of radiation, since the pathology reports had determined it was an aggressive form of breast cancer. They weren't too concerned by the ct-scan results and have scheduled another one in three months.
One point they didn't spend too much time on at that time was that the scan report mentioned a small pleural effusion. They did prescribe her antibiotics just in case it was an infection. She is a teacher so she is regularly exposed to students with different types of infections. Her course of antibiotics is done as of today and that has helped her a bit with shortness of breath but not really with the cough. Google is no help, since it keeps coming back to pleural effusion being probably malignant. My online search does show that Herceptin, or radiation therapy can also cause this, in addition to infections. Doctors are skeptical of it being malignancy but can't ward that off, obviously. She did have complete response to the chemo, as per the surgery. They have referred her to a lung specialist, but there doesn't appear to be any urgency. I just wanted to see if I could get advice from anyone has been through something like this before.